Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 101, NWS Grand Forks, ND

July 11, 2016Cass County, Richland County, North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 12:58 AM CDT for Cass County, Richland County, North Dakota; 6 counties in Minnesota. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 12:58 AM CDT (05:58 UTC)
Expired
Jul 11, 2016, 1:45 AM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:01 AM CDTTSTM WND DMG3 S Fargo, NDNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND SOUTH FARGO.
Jul 11, 1:01 AM CDTTSTM WND GST 622 Nnw Fargo, NDPEAK WIND OF 54 KTS AT THE FARGO AIRPORT /KFAR/.
Jul 11, 1:03 AM CDTTSTM WND GST 652 Sse Moorhead, MNMETEOROLOGIST ESTIMATED.
Jul 11, 1:35 AM CDTTSTM WND GST 522 Nnw Rothsay, MNPEAK WINDS MEASURED AT THE RWIS STATION ALONG INTERSTATE 94.
Jul 11, 1:35 AM CDTTSTM WND GST 802 W Lake Park, MNPOSSIBLE GUST TO 91 MPH. MEASURED BY MOBILE ANEMOMETER. MULTIPLE LARGE TREES AND BRANCHES BROKEN DOWN ALONG HWY 10.
Jul 11, 1:40 AM CDTTSTM WND GST 821 Sw Lake Park, MNPEAK WIND MEASURED AT THE RWIS STATION ALONG HWY 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 10:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS53 KFGF 110558
SVRFGF
MNC005-027-087-107-111-167-NDC017-077-110645-
/O.NEW.KFGF.SV.W.0101.160711T0558Z-160711T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1258 AM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  BECKER COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHERN MAHNOMEN COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA...
  WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  CLAY COUNTY IN NORTHWESTERN MINNESOTA...
  NORTHERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
  EASTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 145 AM CDT

* AT 1258 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR GRANDIN TO FARGO TO WYNDMERE...MOVING EAST AT
  65 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FARGO...MOORHEAD AND FRONTIER AROUND 100 AM CDT. 
  DILWORTH...SABIN AND PERLEY AROUND 105 AM CDT. 
  MOORETON...GLYNDON AND DOWNER AROUND 110 AM CDT. 
  BORUP...MUSKODA AND DWIGHT AROUND 115 AM CDT. 
  WAHPETON AND HAWLEY AROUND 120 AM CDT. 

ALSO INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 20 AND 76.
 INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 348 AND 352.
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 9723 4686 9687 4724 9697 4726 9567
      4680 9547 4624 9569
TIME...MOT...LOC 0558Z 272DEG 55KT 4723 9692 4686 9679 4626 9713 

HAIL...1.00IN
WIND...70MPH
 
$$

DTR
1 follow-up statement
659 
WWUS53 KFGF 110622
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 AM CDT MON JUL 11 2016

MNC005-027-087-107-111-167-NDC017-077-110645-
/O.CON.KFGF.SV.W.0101.000000T0000Z-160711T0645Z/
OTTER TAIL MN-BECKER MN-MAHNOMEN MN-NORMAN MN-WILKIN MN-CLAY MN-
RICHLAND ND-CASS ND-
122 AM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR WESTERN OTTER TAIL...BECKER...SOUTHERN MAHNOMEN...SOUTHERN
NORMAN...WILKIN...CLAY...NORTHERN RICHLAND AND EASTERN CASS
COUNTIES...

AT 121 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BORUP TO NEAR HAWLEY TO NEAR WAHPETON...MOVING
EAST AT 65 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

STORM SPOTTERS REPORTED WIDESPREAD 55 TO 65 MPH WINDS ACROSS THE
FARGO-MOORHEAD METRO AREA IN THE PAST HALF HOUR.  

THESE SEVERE STORMS WILL BE NEAR...
  HAWLEY...DALE AND ROLLAG AROUND 125 AM CDT. 
  LAKE PARK AND SYRE AROUND 130 AM CDT. 
  FOXHOME AND FLOM AROUND 135 AM CDT. 
  SHOREHAM AND WESTBURY AROUND 140 AM CDT. 
  DETROIT LAKES...FERGUS FALLS AND WAUBUN AROUND 145 AM CDT. 

ALSO INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 20 AND 76.
 INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 348 AND 352.
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 1 AND 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4621 9723 4686 9687 4724 9697 4726 9567
      4680 9547 4624 9569
TIME...MOT...LOC 0621Z 272DEG 55KT 4722 9643 4685 9630 4625 9665 

HAIL...1.00IN
WIND...70MPH
 
$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 10:56 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1056 PM CDT SUN JUL 10 2016

.UPDATE...
Issued at 1052 PM CDT Sun Jul 10 2016

New severe Thunderstorm Watch #370 has been issued for most of
eastern ND and portions of northwest through west central MN. The
timing on the current Squall Line in central ND has been a bit
slower than expected while deep convection has been slow to get
started in northeast SD. However... those elements are progressing
and should press into and across the FA during the overnight
period.

UPDATE Issued at 906 PM CDT Sun Jul 10 2016

Storms are starting to fire near ABR...on the nose of the low
level jet pushing up through central SD...and in advance of the
approaching Squall Line MCS which is currently impacting the BIS
area. The fairly linear MCS extends in two waveleths from
southeast Sask near Yorkton...through Minot and Bismarck...southward
into ncntrl SD west of Mobridge. The section south of Minot
through Bismarck into Mobridge shows the highest potential for
developing a bowing segment into east-central and southeastern ND
through the late evening. Current Severe Thunderstorm watch 369
continues in effect through 11 pm CDT.

UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016

Severe Thunderstorm Watch number 369 has been issued for most of
central and part of eastern North Dakota through 11 pm CDT.
Storms could move into the Devils Lake Basin after 8 pm CDT.

Later this evening... it is likely that there will be an eastward
extension of the Watch area into and across the Red River Valley
corridor and into portions of northwest and west central
Minnesota... which will extend into the overnight hours.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Jul 10 2016

An approaching upper level low over the northern Rockies continues
to progress eastward today. Southerly low level flow will continue
to advect warm/moist air northward ahead of a developing surface
low over the northern high plains. The recent thunderstorm
activity led to a lag in the warming today across the area. Ended
up cancelling the Heat Advisory. Currently expecting storms to
develop in northeast SD in the vicinity of warm frontal boundary
pushing northward. Also, thunderstorms developing over western ND
this afternoon are expected to transition eastward...and possibly
develop into an mesoscale convective system late in the evening
and overnight in our forecast area. An Enhanced risk for severe
storms still exists for much of ND...with a Slight risk located
over NW and w-central MN. A tornado threat will still exist
tonight...but decreases as the system pushes east. The hail and
wind threat will still be rather high. As the system drifts east
tonight...areas of heavy rain will be possible as well due to
recent rains and the high amount of potential moisture with this
system.

Tomorrow...expect thunderstorms to be lingering in north central
MN early in the morning. A cold front will push east late in the
day tomorrow...with models differing on timing. A severe threat
(slight risk) will ahead of this front...covering most of the
forecast area...with the highest threat in the Red River Valley
and eastward. Warm and humid conditions are expected again
tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Jul 10 2016

Monday evening will see cold front move east and northeast around
the 500 mb low to our west. Expecting a narrow line of
storms...some severe...with this feature. High degree of
instability right ahead of this wind shift and favorable low level
shear should favor a tornadic risk with the line of storms. HRRRX
shows this line of storms forming 22-23z right in the RRV and
moving east-northeast.

Afterwards...dry slot works in later Monday night into Tuesday
morning before wrap around moisture and showers move back into dvl
region Tuesday morning and spread east and southeast thru Tuesday
afternoon.  Showery weather continues into Wednesday for most areas
as upper low takes its time moving ENE thru Manitoba.

After this system departs, 500 mb flow goes a bit more zonal and our
persistent 500 mb trough re-appears near Vancouver Island for
Thu- Sat. Thus do expect some additional 500 mb short waves to
move through with a risk of showers and t-storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday evening)
Issued at 1055 PM CDT Sun Jul 10 2016

Strong to severe tstms expected across the DVL basin and
southeastern ND roughly 04-07z... and into the central Red River
Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys
expected with scattered to numerous storms and isolated damaging
winds and large hail. Storms should persist into portions of
northwest and west central MN after 07z... with areas of MVFR
cigs expected to persist there through mid morning.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Knutsvig
LONG TERM...Riddle
AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 20 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CDT SUN JUL 10 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
408 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON
AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS
INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75
MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR
EXCESSIVE RAINFALL.

HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX
ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS
A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON
AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED
RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE
POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT
TIMES.

TG

In the hours before

Local storm report, Jul 11, 12:57 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1257 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     5 WSW CASSELTON         46.87N 97.31W
07/11/2016  M60.00 MPH       CASS               ND   TRAINED SPOTTER

            MEASURED BY MOBILE ANEMOMETER SET.

1246 AM     TSTM WND GST     3 ESE MAPLETON          46.87N 96.99W
07/11/2016  M64.00 MPH       CASS               ND   TRAINED SPOTTER

            MEASURED BY MOBILE ANEMOMETER SET.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:43 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey62 min
Jul 10, 11:34 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Nelson, Ransom, Steele56 min
Jul 11, 12:13 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland47 min
Jul 11, 12:25 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill50 min
Jul 11, 3:07 AM CDTHigh Wind WarningFGFCavalier, Nelson, Pembina, Ramsey, Walsh4 hr
Jul 11, 5:08 PM CDTFlash Flood WarningFGFCass, Richland6 hr
Jul 11, 1:06 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk54 min
Jul 11, 1:45 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Norman, Otter Tail and 2 more60 min
Jul 11, 2:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk59 min
Jul 11, 2:46 AM CDTSevere Thunderstorm WarningFGFHubbard, Otter Tail, Wadena29 min
Jul 11, 2:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard61 min
Jul 11, 1:06 PM CDTSpecial Weather StatementFGFWadena39 min
Jul 11, 2:54 PM CDTSpecial Weather StatementFGFWadena66 min
Jul 11, 3:05 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena31 min
Jul 11, 3:27 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena10 min
Jul 11, 4:37 PM CDTFlash Flood WarningFGFBecker, Hubbard, Otter Tail, Wadena6 hr
Jul 11, 6:02 PM CDTAreal Flood AdvisoryFGFBecker, Clay4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.